The symptoms can come on very quickly and take you by surprise, or take a few months to really start showing.
The process varies widely from patient to patient. It may take a month, weeks or even just days to see the effects once you come off steroids. If your skin is already addicted, you may find that symptoms appear even before you stop using steroids. With TSW, nothing is set in stone and symptoms may appear all at once, or one by one.
The general cycle seems to go: redness and inflammation, oozing serous fluid (this comes from the dilated blood vessels) and cracked/tight skin, severe dryness and excessive shedding, then the cycle starts again. Meanwhile systemic symptoms may be starting to show, from sleepless nights, ‘bone deep’ uncontrollable itching, nerve pain to shaking and feeling cold.
The itching often gets worse in the evening after you’ve eaten (this could be because your body gets hotter when digesting, it is not necessarily because you are reacting to the food). This can make going to bed scary since the itch can intensify in the night making it hard to sleep. A typical symptom of TSW is skin shedding which can be very excessive overnight from the scratching. You may need to hoover your sheets – make sure you are changing them regularly.
These symptoms can be pretty terrifying, and unfortunately since this is a process your skin needs to go through, you can’t stop them from happening. What you can do is mitigate the pain and discomfort with advice from our ‘treatment’ section.